BACKGROUND: Acetaminophen overdose remains one of the leading causes of both intentional and unintentional medication-related liver injury and acute liver failure in both adults and children. Although N-acetylcysteine remains the standard of care and is highly effective when administered early, massive ingestions and delayed presentation cases may exceed its ability to prevent hepatocellular injury. Fomepizole, a CYP2E1 inhibitor traditionally used for toxic alcohol poisoning, has emerged as a potential adjunctive therapy for high-risk acetaminophen overdoses. OBJECTIVE: This article reviews the mechanism of action of acetaminophen, the pathophysiology of acetaminophen-induced hepatotoxicity, outlines current management strategies, and examines the emerging role of fomepizole as an adjunctive therapy. Added focus is given to implications for nursing practice, including safe preparation, administration, and monitoring. SUMMARY: Acetaminophen toxicity develops when glutathione stores become depleted, leading to accumulation of the toxic metabolite N-acetyl-p-benzoquinone imine. N-acetylcysteine replenishes glutathione and mitigates early injury; however, extremely high acetaminophen concentrations can overwhelm detoxification pathways. Fomepizole inhibits CYP2E1 and reduces conversion of acetaminophen to N-acetyl-p-benzoquinone imine, potentially limiting hepatic damage. Evidence from animal studies and small human case series suggests benefit in massive ingestions, although large, randomized-controlled trials are lacking. IMPLICATIONS: Further research is needed to establish and standardize protocols and further clarify the role of fomepizole in the management of acetaminophen overdose cases.
No takes yet. Share an insight, caveat, or question.
Ramiel N. Ngeve (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: